Early- and Late-onset Complications of the Ketogenic Diet for Intractable Epilepsy


Address correspondence and reprint requests to Dr. H.D. Kim at Department of Pediatrics, Yonsei University College of Medicine, Severance Hospital, 134, Shinchon Dong, Seodaemun Gu, Seoul, 120-749, Korea. E-mail: hdkimmd@yumc.yonsei.ac.kr


Summary: Purpose: This study was undertaken to evaluate the exact limitations of the ketogenic diet (KD) and to collect data on the prevention and management of its risks.

Methods: Patients (129) who were on the KD from July 1995 to October 2001 at our epilepsy center were assessed in the study. Early-onset (within 4 weeks of the commencement of the KD until stabilization) and late-onset complications (occurring after 4 weeks) were reviewed.

Results: The most common early-onset complication was dehydration, especially in patients who started the KD with initial fasting. Gastrointestinal (GI) disturbances, such as nausea/vomiting, diarrhea, and constipation, also were frequently noted, sometimes associated with gastritis and fat intolerance. Other early-onset complications, in order of frequency, were hypertriglyceridemia, transient hyperuricemia, hypercholesterolemia, various infectious diseases, symptomatic hypoglycemia, hypoproteinemia, hypomagnesemia, repetitive hyponatremia, low concentrations of high-density lipoprotein, lipoid pneumonia due to aspiration, hepatitis, acute pancreatitis, and persistent metabolic acidosis. Late-onset complications also included osteopenia, renal stones, cardiomyopathy, secondary hypocarnitinemia, and iron-deficiency anemia. Most early- and late-onset complications were transient and successfully managed by careful follow-up and conservative strategies. However, 22 (17.1%) patients ceased the KD because of various kinds of serious complications, and four (3.1%) patients died during the KD, two of sepsis, one of cardiomyopathy, and one of lipoid pneumonia.

Conclusions: Most complications of the KD are transient and can be managed easily with various conservative treatments. However, life-threatening complications should be monitored closely during follow-up.